Alert archive / Kentucky / Areal Flood Warnings in 2011

Areal Flood Warning 21, NWS Jackson, KY

July 25, 2011Letcher County, Kentucky

NWS Jackson, KY issued this areal flood warning at Jul 25, 2011, 4:54 PM EDT for Letcher County, Kentucky. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 25, 2011, 4:54 PM EDT (20:54 UTC)
Expired
Jul 25, 2011, 7:08 PM EDT
In force
2 hr
Issued by
NWS Jackson, KY
Area
Storm-based polygon
Flood severity
None

County Letcher County, KY

The radar

The Jackson,KY radar (KJKL), 68 km from the middle of the area, began a volume at 20:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 8.9 hours before the alert went out and 271 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2011-07-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 778 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2011-07-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
778 J/kg
Mixed-layer CIN
-33 J/kg
Mixed-layer LCL
697 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
42 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

140 
WGUS43 KJKL 252054
FLWJKL

BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON KY
454 PM EDT MON JUL 25 2011

KYC133-260000-
/O.NEW.KJKL.FA.W.0021.110725T2054Z-110726T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LETCHER KY-
454 PM EDT MON JUL 25 2011

THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A

* FLOOD WARNING FOR...
  CENTRAL LETCHER COUNTY IN SOUTHEAST KENTUCKY...

* UNTIL 800 PM EDT

* AT 450 PM EDT...EMERGENCY MANAGEMENT REPORTED FLOODING IN THE      
  WHITESBURG AREA WITH HIGHWAY 2035 OFF OF HIGHWAY 931 SOUTH CLOSED  
  DUE TO HIGH WATER. IN ADDITION...HIGH WATER HAD ENTRAPPED          
  A RESIDENT IN HER HOME. 

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...            
  WHITESBURG AND NEARBY COMMUNITIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM EARLIER HEAVY RAINFALL WILL CAUSE FLOODING OF 
SMALL CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND 
UNDERPASSES AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

&&

LAT...LON 3713 8280 3709 8280 3709 8286 3713 8286

$$

RAY
1 follow-up statement
043 
WGUS83 KJKL 252308
FLSJKL

FLOOD STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
708 PM EDT MON JUL 25 2011

KYC133-252324-
/O.CAN.KJKL.FA.W.0021.000000T0000Z-110726T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LETCHER KY-
708 PM EDT MON JUL 25 2011

...THE FLOOD WARNING THAT WAS IN EFFECT FOR CENTRAL LETCHER COUNTY IS
CANCELLED...

EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS
AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO
RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED...
PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY.

LAT...LON 3713 8280 3709 8280 3709 8286 3713 8286

$$

JACOBSON

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this areal flood warning went out at Jul 25, 3:47 PM EDT, 1 hour 7 minutes earlier.

Area forecast discussion, Jul 25, 3:47 PM EDT, 1 hour 7 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE JACKSON KY
347 PM EDT MON JUL 25 2011

.SHORT TERM.../TONIGHT THROUGH WEDNESDAY NIGHT/

SHOWERS AND THUNDERSTORMS WERE ONGOING AT MID AFTERNOON...WITH THE
GREATEST CONCENTRATION IN OUR SE COUNTIES. DEEPEST MOISTURE WAS
LOCATED THERE...AND CONTINUING TO MOVE FURTHER SE AS MUCH DRIER AIR
IN THE MID AND UPPER LEVEL MOVES IN. A POORLY DEFINED SURFACE COLD
FRONT WAS ENTERING THE AREA FROM THE NW...IN THE PROCESS OF MAKING
ITS JUMP ACROSS THE APPALACHIANS. THE NAM SHOWS SOME POSSIBILITY OF
CONVECTIVE DEVELOPMENT THIS EVENING AS THE REMNANTS OF THE ORIGINAL
FRONT ON THE WEST SIDE OF THE APPALACHIANS CREEPS THROUGH OUR AREA
AND INTERACT WITH LINGERING LOW LEVEL MOISTURE. WILL HOLD ONTO A 20
PERCENT POP THIS EVENING TO COVER THIS. OTHERWISE...CLOUDS WILL
OVERALL DECREASE THROUGH THE NIGHT AS DRIER LOW LEVEL AIR ADVECTS IN
FROM THE NORTH AND TRIES TO SCOUR OUT THE RESIDUAL MOISTURE.
HOWEVER...IT IS LIKELY TO BE INEFFECTIVE AT THE SURFACE. THIS WILL BE
A SET UP FOR EXTENSIVE VALLEY FOG...WITH VERY DRY AIR ALOFT ALLOWING
FOR VERY EFFECTIVE RADIATING OF THE SURFACE IN THE LINGERING MOIST
AIR. HOW MUCH IT IS ABLE TO SPREAD OUT OF THE VALLEYS TO RIDGES AND
OPEN TERRAIN IS IN QUESTION. IF DECOUPLE OCCURS AND AN INVERSION
ESTABLISHES OUTSIDE OF VALLEYS...A DENSE FOG ADVISORY COULD BE
NECESSARY LATE TONIGHT.

FOG WILL DISSIPATE ON TUESDAY...AND A RIDGE OF SURFACE HIGH PRESSURE
OVER THE OHIO VALLEY WILL BRING MOSTLY SUNNY SKIES. AS MIXING HEIGHTS
RISE DURING THE DAY AND DRY AIR ADVECTION CONTINUES...DEW POINTS AT
THE SURFACE WILL FALL A BIT AND PROVIDE AT LEAST SOME MEAGER RELIEF
FROM THE OPPRESSIVE HUMIDITY OF RECENT DAYS.

ANOTHER WEAK COLD FRONT WILL DROP SOUTH THROUGH THE MIDWEST DURING
THE DAY TUESDAY...BUT DISSOLVE AS IT REACHES KY. THE HIGH PRESSURE
SYSTEM BEHIND THIS SECOND FRONT WILL MOVE FROM THE GREAT LAKES ON
TUESDAY EVENING TO NEW ENGLAND BY LATE WEDNESDAY NIGHT. AS THE FIRST
HIGH OVER THE OHIO VALLEY WEAKENS ON TUESDAY...THIS SECOND MORE
NORTHERN HIGH WILL BE OUR DOMINANT INFLUENCE...PROVIDING CONTINUED
DRY WEATHER WITH CLEAR OR MOSTLY CLEAR SKIES THROUGH WEDNESDAY NIGHT.

.LONG TERM.../THURSDAY THROUGH MONDAY/...UPDATED

UPPER AND EXTENDED RIDGING WILL DOMINATE EARLY IN THE PERIOD.
HOWEVER...THE SFC RIDGING WILL SHIFT TO THE EAST BY FRI WITH 500 MB
HEIGHTS DECREASING AT THE SAME TIME AS THE UPPER RIDGE AXIS MORE OR
LESS DROPS SOUTH OF THE AREA AND TWO DISTINCT UPPER RIDGE CENTERS
ARE PROGGED TO DEVELOP BY SAT. THE FIRST UPPER RIDGE CENTER IS
PROGGED OVER THE SOUTHEASTERN STATES AND THE OTHER CENTERED IN THE
FOUR CORNERS TO PLAINS REGION TO START THE WEEKEND. THIS LEADS TO
LOWERING OF HEIGHTS IN THE OH VALLEY AND APPALACHIANS TO END THE
WEEK. EVENTUAL REORGANIZATION OF THE UPPER RIDGE OVER THE PLAINS BY
THE END OF THE WEEKEND AND START OF THE NEW WEEK INTO THE END OF THE
PERIOD WILL ALLOW FOR A MID LEVEL TROUGH TO PASS BY TO THE NORTH OF
THE AREA...WITH THE INITIAL TROUGH WORKING INTO THE GREAT LAKES THU
NIGHT AND FRI AND THEN INTO THE NORTHEASTERN US LATE FRI INTO SAT.
THE OVERALL EXTENDED CONSENSUS IS FOR A COUPLE OF SHORTWAVES TO PASS
THROUGH THE OH VALLEY AND INTO THE APPALACHIANS LATE FRI NIGHT INTO
SUN. THE UPPER TROUGH PASSING BY ON FRI SHOULD PUSH A SFC BOUNDARY
TO NEAR THE OH RIVER BY LATE FRI NIGHT/SAT. THE ADDITIONAL
SHORTWAVES PASSING BY TO START THE WEEKEND SHOULD PUSH THE BOUNDARY
SOUTH AND SOUTHWEST SUN OR SUN NIGHT WITH SFC HIGH PRESSURE BUILDING
IN FOR MON.

OVERALL...NOT MUCH IN THE WAY OF CHANGE WAS NEEDED FOR THE EXTENDED
PERIOD. DEEP ENOUGH MOISTURE FOR SHRA/TSRA SHOULD NOT RETURN UNTIL
FRI WHEN THE UPPER RIDGE CENTER PASSES TO THE SOUTH AND RETURN FLOW
BEGINS AROUND THE SFC HIGH. WE CONTINUED WITH ISOLATED TO SCATTERED
POPS INTO SUN NIGHT AS THE SERIES OF SHORTWAVES PASS THROUGH THE
REGION AND THE SFC BOUNDARY LIKELY BRIEFLY STALLS OUT TO START THE
WEEKEND BEFORE MOVING SOUTH EARLY NEXT WEEK. LOCALLY HEAVY RAIN
COULD RESULT IN THIS SCENARIO IF CONVECTION TRAINS OR MCS ACTIVITY
MOVES REPEATEDLY OVER THE SAME AREA.

TEMPERATURES WILL AVERAGE ABOVE NORMAL THROUGH THE PERIOD. MODEL
GUIDANCE AND PERSISTENCE SUGGESTS DEWPOINTS CLIMBING BACK INTO THE
LOWER 70S BY FRI AND PERHAPS MID 70S AHEAD OF THE BOUNDARY THIS
COMING WEEKEND. HEAT INDICES AT LEAST INTO THE 95 TO 100 DEGREE
RANGE SHOULD OCCUR THU AND FRI. MORE IN THE WAY OF CLOUD COVER ON
SAT AND SUN SHOULD LEAD TO A MODERATION OF TEMPS.

&&

.AVIATION.../18Z TO 18Z/

SHRA/TSRA ACTIVITY WAS INCREASING IN COVERAGE EARLY THIS AFTERNOON
WITH THE DIURNAL INCREASE IN INSTABILITY. THE GREATEST COVERAGE WAS
IN THE SE AND THE LEAST IN THE NW. THIS GENERAL SPATIAL TREND IN
COVERAGE SHOULD PERSIST. COVERAGE SHOULD DROP OFF AGAIN FROM NW TO SE
LATE THIS AFTERNOON AS MUCH DRIER AIR ALOFT BEGINS TO MOVE IN FROM
THE NW. AT TAF SITES...EXPECTED COVERAGE/PROBABILITY DOES NOT
WARRANT ANYTHING MORE THAN VCSH AND A CB CLOUD GROUP. THERE IS A
SMALL RISK OF NEW DEVELOPMENT YET THIS EVENING BETWEEN 00Z AND
05Z...BUT THE PROBABILITY AROUND ANY GIVEN POINT IS TOO LOW TO
ADDRESS IT IN THE TAFS. OUTSIDE OF PRECIP...LARGELY VFR IS EXPECTED
THROUGH THIS EVENING...WITH IFR OR WORSE POSSIBLE IN PRECIP.

CLOUDS WILL DECREASE TONIGHT AND CONDITIONS WILL BE FAVORABLE FOR
VALLEY FOG TO DEVELOP. IT WILL LIKELY BECOME DENSE AND BEGIN TO
SPREAD FROM VALLEYS OVERNIGHT. VLIFR IS LIKELY IN FOG PRONE VALLEYS
LATE TONIGHT...AND EVEN SPREADING TO SOME NON-VALLEY PLACES BY DAWN.

FOG WILL DISSIPATE BY AROUND 15Z ON TUESDAY...WITH VFR TO FINISH THE
PERIOD.
&&

.JKL WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...HAL
LONG TERM....JP
AVIATION...HAL
Hazardous weather outlook, Jul 25, 4:39 PM EDT, 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
439 PM EDT MON JUL 25 2011

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-261100-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
439 PM EDT MON JUL 25 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TONIGHT.

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS THIS EVENING. VALLEY FOG IS
EXPECTED TO DEVELOP LATE TONIGHT...AND MAY BECOME DENSE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

VALLEY FOG WILL BE BURNING OFF BETWEEN 8 AND 9 AM.

DENSE VALLEY FOG WILL BE POSSIBLE EARLY ON TUESDAY MORNING...BUT
SHOULD DISSIPATE BY 10 AM. THUNDERSTORMS WILL BE POSSIBLE EACH DAY
FROM FRIDAY THROUGH SUNDAY...MAINLY DURING THE AFTERNOON AND EVENING
HOURS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

HAL/JP

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 24, 9:07 PM EDTAreal Flood AdvisoryJKLBreathitt, Floyd, Johnson, Knott, Magoffin89 min
Jul 25, 11:35 AM EDTAreal Flood AdvisoryJKLLetcher4 hr
Jul 25, 12:20 PM EDTAreal Flood AdvisoryJKLPike4 hr
Jul 25, 12:54 PM EDTAreal Flood AdvisoryJKLPike4 hr
Jul 25, 2:24 PM EDTFlash Flood WarningJKLMcCreary, Whitley99 min
Jul 25, 2:55 PM EDTFlash Flood WarningJKLMcCreary, Whitley69 min
Jul 25, 5:31 PM EDTAreal Flood AdvisoryJKLFloyd98 min

Nearby

Areal Flood Warnings in Kentucky, 2011Every areal flood warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.